Alert archive / Ohio / Ice Storm Warnings in 2018

Ice Storm Warning 1, NWS Wilmington, OH

November 15, 201817 counties in Ohio; 8 counties in Kentucky; 8 counties in Indiana

NWS Wilmington, OH issued this ice storm warning at Nov 15, 2018, 1:24 AM EST for 17 counties in Ohio; 8 counties in Kentucky; 8 counties in Indiana. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 15, 2018, 1:24 AM EST (06:24 UTC)
Expired
Nov 15, 2018, 11:05 AM EST
In force
10 hr
Issued by
NWS Wilmington, OH
All 33 counties

Dearborn County, IN, Fayette County, IN, Franklin County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN, Union County, IN, Wayne County, IN, Boone County, KY, Campbell County, KY, Carroll County, KY, Gallatin County, KY, Grant County, KY, Kenton County, KY, Owen County, KY, Pendleton County, KY, Auglaize County, OH, Butler County, OH, Champaign County, OH, Clark County, OH, Clermont County, OH, Clinton County, OH, Darke County, OH, Greene County, OH, Hamilton County, OH, Hardin County, OH, Logan County, OH, Mercer County, OH, Miami County, OH, Montgomery County, OH, Preble County, OH, Shelby County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 60 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this ice storm warning went out at Nov 14, 9:44 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Nov 14, 9:44 PM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
944 PM EST Wed Nov 14 2018

.SYNOPSIS...
High pressure over the Great Lakes will continue moving to the
east, as low pressure moves into the area from the Mississippi
Valley. This will bring a mix of wintry precipitation tonight
and tomorrow. Dry weather will return on Friday as high pressure
becomes centered to the south.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Radar returns are matching up with reports on social media even
if the observation platforms are not picking up a lot of the ZR
and PL that are obviously occurring across much of the southern
1/2 of the CWA this late evening. Increased the pops a bit for
the next few hours. A nice break in reflectivity returns pushing
north from eastern Kentucky will likely create a lull of an
hour or three over southeastern portions of the CWA after an
initial shot of mixed precip hits.

Temperatures were running on with earlier update.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Very early on Thursday morning, the compact mid-level low will
be moving northeast into the lower Ohio Valley, with weak
surface low pressure developing just ahead of it in central
Tennessee and Kentucky. All ingredients are coming together for
the area ahead of these features to be the location for the
heaviest precipitation to develop -- deep-layer moisture,
positive vorticity advection, and upper divergence. Due to the
way the low center is tilted westward with height, there will be
a significant intrusion of warmer air aloft advecting into the
ILN CWA on southerly flow, while cool conditions remain in place
on easterly flow at the surface. This presents the main hazard
highlighted by the Winter Weather Advisory -- a period of
freezing rain is expected CWA-wide, with the potential for
around a tenth of an inch of ice accumulation. Working toward
this threat are several factors. One is an impressively deep
warm layer aloft, which will melt hydrometeors efficiently
during the overnight hours and into Thursday morning. Another
factor is that the strength of the forcing will mean that
precipitation will be heavy enough to accumulate -- this will
not just be a trace event. The cold starting point at the
surface (exacerbated by the under-performing temperatures this
Wednesday afternoon) also leads credence to the idea that
surface conditions will be cold enough for a period of several
hours of ice accumulations. It should be noted that despite
temperature performance today (Wednesday), models have been
trending warmer with this upcoming system -- which is why snow
was largely removed from the forecast equation, favoring more
of a FZRA-to-RA scenario from south to north. Models also
indicate a shift from easterly to southeasterly flow during the
morning, warming conditions above freezing pretty quickly --
maybe too quickly, given the dry antecedent conditions and lack
of any strong warm advection flow. Nonetheless, temperatures
are expected to become warm enough to change FZRA to RA during
the 12Z to 16Z time frame from south to north across the
forecast area. This is one part of the forecast that is more
moderate-confidence than high-confidence, and if temperatures
warm slower, then ice accumulations could be more than currently
anticipated. Finally, as precipitation onset occurs and the warm
layer is just starting to get into the area, some sleet may also
mix in tonight. Not expecting any accumulations out of this. As
for snow, any accumulations of up to an inch will be limited to
the northwest corner of the CWA. To note -- this forecast
used a NAM/GFS/RAP consensus as guidance, straying from the
colder Canadian model solution.

Though precipitation may become lighter during the day, some
renewed development is expected just ahead of the mid-level low
center -- likely a mix of rain and snow, and changing to snow
once as temperatures fall during the evening. Some model
soundings suggested that moisture may become too shallow to
support cloud ice (i.e. freezing drizzle rather than snow) but
this is enough of a question mark that it does not seem wise to
further complicate the forecast with this possibility.

A few models suggested that max temps on Thursday afternoon
could get into the mid 40s in the southeastern CWA -- this does
not seem particularly reasonable with precipitation and clouds
in a cool surface pattern. Max temps will be forecast in the mid
30s to around 40, with min temps cooling into the upper 20s to
lower 30s by early Friday morning.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The extended period begins with the region on the backside of
the exiting system which is near NYC at 12Z Friday. A fast
moving H5 low will travel through the Great Lakes on Friday.
This could bring some isolated pcpn into the northern counties
on Friday. For now, left the forecast dry. Highs on will
continue to be below normal, ranging from the upper 30s to mid
40s. The high will keep Saturday dry with highs in the lower to
mid 40s.

Late Saturday night into Sunday night, a cold front will push
into the region, bringing a chance of snow and rain showers.
There is a little spread in the forecast timing and QPF, but it
looks like the best chance of any pcpn may be Sunday night.

Northwest flow develops aloft, with surface high building over
the eastern U.S. The GFS does try to drop a s/w into the region
Tuesday night, bringing some light pcpn, but this is not
supported by the other models at this time. Kept next week dry
for now. After a cool start with highs Monday only reaching the
mid 30s to lower 40s, there will be a gradual warm up, with
highs by Wednesday reaching the 40s.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
VFR conditions are expected through at least midnight, even as
the rain an freezing rain begins over southern CVG/LUK TAF
sites. Remaining TAF sites will likely stay VFR through around
daybreak, slightly before at KILN and KDAY.

Moisture will stream in from the south and the dry lower levels
will take time to react and permit enough precipitation to
reach the ground to make it a prevailing wx type. Looks like
ZR/R from a high mid deck of 6-8kft will eventually lower as the
night progresses. MVFR cigs and vsbys at CVG/LUK are progged to
begin around 8z, with a delayed timing of this as you go
further north. These cigs will lower relatively quickly as the
morning goes on, dropping to IFR cigs and occasional IFR vsbys.
Freezing rain will change to rain around daybreak for most areas
and MVFR vsbys with IFR or LIFR cigs expected through the bulk
of the day. By the afternoon, cold air will begin to filter in
on west winds and rain will mix with and change over to snow
before ending from west to east in the 24-30 hour time frame.

OUTLOOK...MVFR ceilings may continue into Friday and are
possible again on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until noon EST Thursday for OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...Winter Weather Advisory until noon EST Thursday for KYZ089>100.
IN...Winter Weather Advisory until noon EST Thursday for INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...Hatzos
NEAR TERM...Franks
SHORT TERM...Hatzos
LONG TERM...Sites
AVIATION...Franks
Hazardous weather outlook, Nov 14, 3:56 AM EST, 21 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
356 AM EST Wed Nov 14 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-150900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
356 AM EST Wed Nov 14 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST THURSDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Ice Storm Warnings in Ohio, 2018Ice Storm Warnings in Kentucky, 2018Ice Storm Warnings in Indiana, 2018Every ice storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.